Michigan, 2020

Damaging Winds in Michigan, September 25, 2020

September 25, 2020 · NWS MQT · 6 events in 3 counties and zones

A cold front moving through a moist, unstable and highly sheared environment generated several severe thunderstorms over portions of northern Upper Michigan on the evening on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a moist, unstable and highly sheared environment generated several severe thunderstorms over portions of northern Upper Michigan on the evening on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 25, 6:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 25, 6:26 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
726 PM EDT Fri Sep 25 2020

.SHORT TERM...(This evening through Saturday)
Issued at 409 PM EDT FRI SEP 25 2020

Split flow pattern continues across the CONUS with numerous short
waves embedded in the northern stream flow. The important one for
our forecast is one over Minnesota in the SPC mesoanalysis. dCVA out
ahead of it, plus fgen in the 850-700 mb layer and about 1000 J/kg
MUCAPE out ahead of the front has allowed a few thunderstorms to
pulse up in northern Minnesota per radar and satellite. Closer to
home, satellite shows lingering stratus continuing to mix out into a
scattered cloud deck. Insolation in between the clouds has allowed
temps to rise into the low 70s over much of the U.P. with dew points
in the low to mid 60s, except 59 at Houghton. Those dew points are
right in line with where the NAM, RAP, and RGEM have them, so for
once the models aren't actually running too high on low-level
moisture. Mesoanalysis shows 500 J/kg MLCAPE nudging into Gogebic
County which is also right on schedule or perhaps even slightly
ahead of schedule relative to model progs of instability.

For the severe weather threat this evening, still haven't seen much
change today from the thinking this morning. Still expecting MLCAPE
to increase across the west half through this evening to around 1000-
1500 J/kg and a 30+ kt LLJ at 00z strengthening to 40+ kt by 03z
leading to 0-3 km SRH of 200-300 m2/s2 or more and 0-6 km bulk shear
vectors of 40-50 kts or more. The surface front is oriented NNE to
SSW, so WSW shear vectors are nearly perpendicular, although things
get a little less clear over the Keweenaw where the effective front
becomes more zonally oriented thanks to the marine layer to the
north. So there could be some training of cells and upscale growth
into a QLCS up there, but elsewhere supercells look possible. The
only question now is far south convection develops, given there is
still a cap in place. The HRRR has been very consistent throughout
the day in developing cells over the Bayfield Peninsula around 22-
23z and then driving them northeastward along the western shoreline
and onshore north of Ontonagon. That's pretty much exactly what the
POPs reflect from this morning, so made only minor tweaks to the
POPs, thunder, and severe potential grids this afternoon. Still
think the main time frame to watch will be 00-04z this evening. The
modeled combination of bulk shear, low-level shear/helicity, MLCAPE,
and mid-level lapse rates around 7 C/km should support all severe
hazards with large hail, damaging winds, and a tornado or two all
possible. Flash flooding looks unlikely given fast storm motions and
storm motion vectors not parallel to the boundary, although if there
was to be any it would be over the Copper Country given the
aforementioned orientation of the boundary locally.

Once storms lift off to the northeast, the wind veers around to
westerly behind the front. High dew points and heavy rain falling
over Lake Superior will likely generate areas of fog that will then
be advected onshore into the western U.P. Models are all pretty
aggressive with low-level saturation, especially over the Copper
Country, which makes sense. The SW flow becomes downslope over the
central U.P. so not expecting any fog there. This low-level moisture
and lingering cloud cover will keep temps up near 60 through the
night, making it feel a lot more like July than late September.

Tomorrow, with the front sagging south into Wisconsin, it's looking
dry to start the day, although high cloud cover will persist
throughout the day. But by late afternoon, another mid-level short
wave will be approaching from the west embedded within the cyclonic
flow around a strong wave setting up in the Canadian Prairies. Mid-
level theta-e advection and moisture convergence will increase in a
west-east band on the nose of another 35-45 kt LLJ by about 21z,
although model soundings show a dry layer below that so it may take
a little time to saturate the column and generate showers. Right
now, think thunderstorms will hold off until just after 00z, so will
let the thunderstorm chance be discussed in the long-term AFD.

.LONG TERM...(Saturday night through Friday)
Issued at 439 PM EDT FRI SEP 25 2020

Main story in the long term is the trend toward increasingly colder
conditions next week. Broad troffing currently from the N Pacific to
western Canada features 2 anomaly centers, one near the Aleutians
and the other roughly along the western coast of Canada. The latter
will dive into the central U.S. this weekend as ridging builds into
western Canada downstream of the former anomaly. Then during next
week, the western ridge will become sharply amplified, building
northward to the Arctic, forcing the central U.S. trof to become
established over eastern N America with axis from eastern Hudson
Bay/nw Quebec s thru the Great Lakes region. For Upper MI, this
obviously spells a trend to colder weather with time next week.
Temps will still be above normal thru the weekend, fall somewhat blo
normal early next week, then drop to solidly blo normal by the end
of the week. Per CFSv2, this cold pattern should not be persistent
as it has been consistently indicating above normal temps overall
for the month of Oct. As for pcpn, in advance of the developing trof
into the central U.S., a shortwave will move across the northern
Great Lakes Sat night, bringing shra/some tsra. Then, expect
periodic shra next week as mid-level trof evolves eastward to the
Great Lakes. By midweek and certainly by late week, there will be a
lake component to the shra as air mass becomes increasingly colder.
Will probably see the first graupel showers or snow flakes of the
season late week as well. Overall, the weather next week will be
unsettled. Won't be showery all the time, but there also won't be
any extended dry time.

Beginning Sat night, shortwave will track from the Dakotas and MN to
Lake Superior. There may end up being 2 streaks of heavier pcpn from
this wave, one closer to the vort max track, across Lake Superior
and nw Upper MI under better dynamics/more favorable upper
diffluence with the associated jet streak, and the second (favored
by the CAMs) focused vcnty of the remnant of the boundary that
settles over or just se of the fcst area tonight. Increasing low-
level jet/theta-e advection supports the convective development
there. There is still some uncertainty in where the axes of the 2
pcpn areas will be located. For now, fcst will generally reflect a
sw-ne zone of lower pops roughly across the central fcst area, btwn
streaks of higher pops/heavier qpf across the nw and se fcst area.
Storms should be elevated, and with MUCAPE in the 1-3km layer up to
1000j/kg and with effective shear likely to be in excess of 40kt,
there will be organized storms and a svr risk, mainly hail. With
precipitable water near 200pct of normal, hvy rainfall will also be
possible.

A dry day should follow on Sun. However, upper diffluence associated
with right entrance of sw-ne oriented 130kt upper jet streak across
Lake Superior will support some shra to the s and e, but they may
still just brush the far se and eastern fcst area. Sun will be the
last mild day with highs mostly in the mid/upper 60s.

Deepening mid-level trof will then evolve eastward to the Great
Lakes region during the week. Whether a wrapped up fall storm
emerges from this trof to impact Upper MI remains to be seen, but
bulk of recent guidance over the last day or 2 suggests any deep low
pres that might develop would likely be far enough e and ne of the
fcst area so that no significant affects would occur here.
Otherwise, a series of shortwaves dropping into the trof, cyclonic
flow and increasingly colder air with time will lead to frequent
episodes of shra thru the week. These shra will also become lake
aided with time as air mass becomes colder. By the end of the week,
GFS/ECMWF/CMC ensemble mean 850mb temps of -3 to -6C (GFS coldest),
would support some potential of the first graupel showers or snow
flakes. By late week, high temps will only be in the mid 40s to
lwr 50s.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 725 PM EDT FRI SEP 25 2020

A cold front continues to move toward Upper michigan this evening,
triggering showers and thunderstorms over western Lake Superior.
This activity will spread east into the KIWD and KCMX areas early on
in the forecast period, with resulting reductions in ceilings and
visibilities. There is a potential for low-end IFR conditions at
both sites, but the higher probability remains at KCMX and have
brought in IFR with the convection this evening. Both sites will see
IFR ceilings/visibilities overnight as stratus/fog develops behind
the front. Expect periods of LIFR at KCMX thanks in good part to
developing upslope flow there. KSAW is more problematic as more
mid/upper-level energy rides up to the north, but enough in the area
to warrant VCTS and then VCSH there. KSAW will also see IFR ceilings
and a little fog late overnight. Have kept mention of LLWS at KSAW
this forecast, thanks to expected development of LLJ this evening.

Things improve as drier air works into the region in the latter part
of the forecast with VFR conditions returning to KIWD and KCMX
during the early daylight hours, and a little later in the day at
KSAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 439 PM EDT FRI SEP 25 2020

A cold front approaching from the west and low level jet out ahead
of it will lead to breezy south winds tonight on the east half of
the lake. There could be a brief window around 9 pm to midnight
where the elevated platforms gust to gale force, but it will be
short-lived. There will likely be thunderstorms with the cold front
moving west to east across the lake this evening, and they could be
strong with hail and gusty winds. Behind the front, rain falling
over the lake plus high dew points will likely generate areas of
dense fog, especially over the west half. That fog will mix out
somewhat tomorrow but patches of it will continue to drift around
the lake through the day with lighter southerly winds. Sat night, a
fast moving developing/strengthening low pres will lift ne across
Lake Superior or Upper MI. Since there is uncertainty on the track,
wind response is also uncertain. If the low tracks across western
Lake Superior, winds will ramp up with gusts probably to 25-30kt
later Sat night into Sun as is currently in the fcst. Could even be
be a brief period of gales. If the low tracks farther s, winds will
end up lighter. Colder air will flow into the Great Lakes region
during next week. With unstable conditions developing over the lake,
winds will likely be into the 15-25kt range at times thru at least
the first half of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through Saturday morning for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...Rolfson
AVIATION...RJT
MARINE...RJC/Rolfson
Hazardous weather outlook, Sep 25, 4:21 PM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
521 PM EDT Fri Sep 25 2020

MIZ001>007-009>013-084-085-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
521 PM EDT Fri Sep 25 2020 /421 PM CDT Fri Sep 25 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will move into western Upper Michigan
this evening, then spread eastward and weaken during the night.
Severe thunderstorms are possible, mainly across the west this
evening. Large hail, damaging winds and an isolated tornado are
possible. Brief heavy rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms late Saturday afternoon into
Saturday night. Isolated severe thunderstorms are possible,
especially across southern Upper Michigan. Locally heavy rainfall
is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong or severe
thunderstorms observed to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter via #906wx.

MIZ014-261200-
Southern Schoolcraft-
521 PM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County. Isolated thunderstorms are possible late
evening and overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County Saturday morning.

There is a chance of thunderstorms late Saturday afternoon into
into Saturday night. Isolated severe thunderstorms are possible.
Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong to severe
thunderstorms observed to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter via #906wx.

LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
521 PM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms late Saturday into Saturday
night. Isolated severe thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
521 PM EDT Fri Sep 25 2020 /421 PM CDT Fri Sep 25 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. A few strong to
severe storms are possible.

Areas of fog will develop and may become locally dense.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of fog on Saturday may be locally dense.

There is a chance of thunderstorms late Saturday afternoon into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Sep 25, 7:04 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
804 PM EDT Fri Sep 25 2020

MIZ002-260030-
Ontonagon MI-
804 PM EDT Fri Sep 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ONTONAGON COUNTY
UNTIL 830 PM EDT...

At 804 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silver City, or 18 miles west of Ontonagon, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ontonagon, Rockland, Silver City, White Pine, Mirror Lake and Lake of
the Clouds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western Upper Michigan.

LAT...LON 4691 8948 4699 8928 4700 8919 4673 8917
      4675 8981 4688 8982
TIME...MOT...LOC 0004Z 267DEG 32KT 4685 8970

RJC
Special weather statement, Sep 25, 7:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Marquette MI
852 PM EDT Fri Sep 25 2020

MIZ002-009-260115-
Ontonagon MI-Gogebic MI-
852 PM EDT Fri Sep 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR GOGEBIC AND WEST CENTRAL
ONTONAGON COUNTIES UNTIL 915 PM EDT/815 PM CDT/...

At 851 PM EDT/751 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Silver City
to near Bessemer. Movement was east-southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ironwood, Bessemer, Wakefield, Marenisco, Hurley, Bergland, Northern
Lake Gogebic, Norwich, Thomaston, Little Girls Point, Van Buskirk,
Presque Isle Reservoir, Lake Gogebic State Park, Copper Peak, Lake of
the Clouds, Victoria Dam, Clark Lake, White Pine, Ironwood Airport
and Mirror Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM
EDT/midnight CDT/ for western Upper Michigan.

LAT...LON 4685 8989 4671 8914 4625 8970 4633 9011
      4650 9022 4650 9027 4652 9028 4651 9032
      4654 9031 4656 9034 4654 9035 4654 9040
      4656 9042
TIME...MOT...LOC 0051Z 295DEG 46KT 4684 8975 4654 9009

JAW
Special weather statement, Sep 25, 8:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
904 PM EDT Fri Sep 25 2020

MIZ002-003-084-260130-
Ontonagon MI-Houghton MI-Southern Houghton MI-
904 PM EDT Fri Sep 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HOUGHTON AND
NORTHERN ONTONAGON COUNTIES UNTIL 930 PM EDT...

At 904 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Ontonagon to near Silver
City. Movement was southeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ontonagon, Rockland, Silver City, Bruce Crossing, Mass City,
Greenland, Norwich, White Pine, Winona, Fourteen Mile Point and
Victoria Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western Upper Michigan.

LAT...LON 4690 8958 4691 8948 4702 8918 4685 8871
      4651 8920 4683 8973
TIME...MOT...LOC 0104Z 319DEG 41KT 4705 8914 4680 8948

JAW
Special weather statement, Sep 25, 8:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Marquette MI
915 PM EDT Fri Sep 25 2020

MIZ001-003-260145-
Keweenaw MI-Houghton MI-
915 PM EDT Fri Sep 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHEASTERN
HOUGHTON COUNTIES UNTIL 945 PM EDT...

At 914 PM EDT, Doppler radar was tracking a strong thunderstorm over
Houghton, moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Houghton, Hancock, Chassell, Lake Linden, Hubbell, Houghton County
Airport, Dollar Bay, Gay, Betsy and Rabbit Bay.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western Upper Michigan.

LAT...LON 4727 8793 4716 8813 4703 8818 4699 8856
      4716 8863 4733 8795
TIME...MOT...LOC 0114Z 255DEG 38KT 4709 8857

RJC
Special weather statement, Sep 25, 8:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
830 PM CDT Fri Sep 25 2020

MIZ009-260200-
Gogebic MI-
830 PM CDT Fri Sep 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOGEBIC COUNTY
UNTIL 900 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Winchester, or 13 miles southeast of Ironwood, moving
east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marenisco, Presque Isle Reservoir, Pomeroy Lake and Chaney Lake.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Upper Michigan.

LAT...LON 4642 9002 4645 8944 4621 8946 4632 9004
TIME...MOT...LOC 0130Z 268DEG 45KT 4634 8991

JAW

The radar

The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baraga

When
September 25, 8:30 PM EST to 8:45 PM EST
Where
Baraga County, 0.95 mi E of Pelkie
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
46.820, -88.610

The observer seven miles northwest of Baraga reported several large red pines and spruce trees down from thunderstorm winds. There were approximately 8 snapped trees and over 15 uprooted trees. Power was also knocked out from the storm from 930 pm EDT on the 25th until 7 am EDT on the 26th.

Thunderstorm Wind, Houghton

When
September 25, 8:44 PM EST to 8:49 PM EST
Where
Houghton County, 0.84 mi SW of Ripley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
47.110, -88.560

Severe thunderstorms produced power outages across portions of Houghton County on the evening of the 25th.

Thunderstorm Wind, Baraga

When
September 25, 8:50 PM EST to 9:00 PM EST
Where
Baraga County, 1.18 mi NNE of Baraga
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.796, -88.473

Highway US-41 was closed due to numerous downed trees near the Pines Convenience Store north of L'anse.

Thunderstorm Wind, Baraga

When
September 25, 8:50 PM EST to 9:00 PM EST
Where
Baraga County, L Anse
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
46.750, -88.450

Social media reports confirmed power outages outside of L'anse and trees reported down in L'anse and Baraga.

Thunderstorm Wind, Baraga

When
September 25, 8:50 PM EST to 9:00 PM EST
Where
Baraga County, 1.4 mi NNE of Baraga
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.800, -88.472

Many large healthy trees were uprooted north of Baraga. Trees appeared to be laying down in the same direction. The time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
September 25, 9:36 PM EST to 9:41 PM EST
Where
Marquette County, 2.26 mi NE of Big Bay
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.842, -87.685

The Big Bay Lighthouse GLOS station measured sustained thunderstorm winds to 47 mph for 15 minutes with a peak wind gust to 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922542, 922365, 922366, 922378, 922541, 922379.